Alert archive / North Dakota / Wind Advisories in 2022

Wind Advisory 12, NWS Bismarck, ND

February 19, 20229 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Feb 19, 2022, 3:50 AM CST for 9 counties in North Dakota. It took effect at Feb 19, 2022, 11:00 AM CST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Feb 19, 2022, 3:50 AM CST (09:50 UTC)
In effect from
Feb 19, 2022, 11:00 AM CST
Expired
Feb 19, 2022, 6:00 PM CST
In force
7 hr
Issued by
NWS Bismarck, ND

Counties Dickey County, ND, Foster County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, Sheridan County, ND, Stutsman County, ND, Wells County, ND

The radar

The Bismarck radar (KBIS), 112 km from the middle of the area, began a volume at 09:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2022-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2022-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1095 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

072 
WWUS73 KBIS 190950
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
350 AM CST Sat Feb 19 2022

NDZ022-023-025-036-037-047-048-050-051-191800-
/O.NEW.KBIS.WI.Y.0012.220219T1700Z-220220T0000Z/
Sheridan-Wells-Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-
Dickey-
Including the cities of Edgeley, Goodrich, Fessenden, Carrington,
Lamoure, Wishek, Steele, Oakes, Ashley, Kulm, Tappen, Harvey,
Mcclusky, Jamestown, Gackle, Ellendale, and Napoleon
350 AM CST Sat Feb 19 2022

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST THIS 
EVENING...

* WHAT...Southwest winds 25 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of south central and southeast North Dakota.

* WHEN...From 11 AM this morning to 6 PM CST this evening.

* IMPACTS...Things left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Hargrove
3 follow-up statements
576 
WWUS73 KBIS 191500
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
900 AM CST Sat Feb 19 2022

NDZ022-023-025-036-037-047-048-050-051-192300-
/O.CON.KBIS.WI.Y.0012.220219T1700Z-220220T0000Z/
Sheridan-Wells-Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-
Dickey-
Including the cities of Edgeley, Goodrich, Fessenden, Carrington,
Lamoure, Wishek, Steele, Oakes, Ashley, Kulm, Tappen, Harvey,
Mcclusky, Jamestown, Gackle, Ellendale, and Napoleon
900 AM CST Sat Feb 19 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Southwest winds around 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of south central and southeast North Dakota.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Objects left unsecured outside will be blown around. 

* ADDITIONAL DETAILS...Patchy blowing and drifting snow could make 
  roads slippery and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Hollan
987 
WWUS73 KBIS 192030
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
230 PM CST Sat Feb 19 2022

NDZ022-023-025-036-037-047-048-050-051-200000-
/O.CON.KBIS.WI.Y.0012.000000T0000Z-220220T0000Z/
Sheridan-Wells-Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-
Dickey-
Including the cities of Edgeley, Goodrich, Fessenden, Carrington,
Lamoure, Wishek, Steele, Oakes, Ashley, Kulm, Tappen, Harvey,
Mcclusky, Jamestown, Gackle, Ellendale, and Napoleon
230 PM CST Sat Feb 19 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Southwest winds around 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of south central and southeast North Dakota.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Objects left unsecured outside will be blown around. 

* ADDITIONAL DETAILS...Patchy blowing and drifting snow could make 
  roads slippery and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Hollan
262 
WWUS73 KBIS 192353
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
553 PM CST Sat Feb 19 2022

NDZ022-023-025-036-037-047-048-050-051-200100-
/O.EXP.KBIS.WI.Y.0012.000000T0000Z-220220T0000Z/
Sheridan-Wells-Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-
Dickey-
Including the cities of Edgeley, Goodrich, Fessenden, Carrington,
Lamoure, Wishek, Steele, Oakes, Ashley, Kulm, Tappen, Harvey,
Mcclusky, Jamestown, Gackle, Ellendale, and Napoleon
553 PM CST Sat Feb 19 2022

...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING...

Though winds will remain breezy this evening, winds have diminished 
from this afternoon and therefore the Wind Advisory will be allowed 
to expire.

$$

Edwards

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Feb 19, 12:09 AM CST, 3 hours 41 minutes earlier.

Area forecast discussion, Feb 19, 12:09 AM CST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1209 AM CST Sat Feb 19 2022

.UPDATE...
Issued at 1208 AM CST Sat Feb 19 2022

No major changes were needed for this update. Just blended in the
latest observations to the going forecast.

UPDATE Issued at 943 PM CST Fri Feb 18 2022

Through the night tonight, a surface high will move from northwest
to southeast and a warm front aloft will begin to cross the state
from the west. The marginal pressure gradient on the north and
east peripheries of the surface high will provide enough wind to
produce wind chills down to around -35 F. At time of discussion
reported wind chills ranged from -20 F to -30 F, with the lowest being
Rolla so far.

A minor change to the forecast was to add a slight chance of light snow
across the north tonight and Saturday morning along the warm
front passage. Duration should be brief and thus no accumulations
are expected.

UPDATE Issued at 554 PM CST Fri Feb 18 2022

With this update the previous Blizzard, Winter Weather, and Wind
headlines were expired, and a Wind Chill Advisory was issued for
portions of the northwest, north central, and James River Valley
until 9 AM CST for wind chills down to -35 F.

00Z surface observations show a continuing trend of diminishing
winds and improved visibilities in previous areas of blowing snow.
With maximum pressure rises well to the east and the subsequent
relaxing pressure gradient, winds will continue to diminish
through the evening. However the overlap of cold air and lingering
winds will be greatest over the north and east, where wind chills
necessitated the aforementioned advisory. There was some question
of how far west to draw the advisory, as winds to the west should
be calm being in the center of the surface high compared to
further east. Mid-level clouds over the west and central may also
keep temperatures from bottoming out too quickly as well. We will
need to watch for observed trends tonight as temperatures cool
off.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 312 PM CST Fri Feb 18 2022

Winds and blowing snow impacts will quickly come to an end this
evening as high pressure builds into the forecast area. As if now,
the plan is to let the current headlines play out and replace with a
Wind Chill Advisory where needed (most counties north and east of
the Missouri River) for tonight and tomorrow morning. As far as
blowing snow and ground blizzard conditions, observations would
suggest that conditions are improving across much of the area, which
may be the case, but satellite imagery and webcams still show
widespread blowing snow plumes with whiteout or near-whiteout
conditions within.

As the center of the surface high moves to the southeast through
early Saturday morning, wind directions will flip around to the
south. Breezy to windy conditions, albeit less so than today, will
redevelop across the forecast area, especially east, as strong WAA
overspreads the northern Plains. This, along upper level ridging
building in aloft, will allow temperatures to quickly warm to the
lower 50s southwest to near freezing northeast by Saturday
afternoon. It is possible that near advisory criteria winds will
develop across the James River Valley tomorrow, but warmer air aloft
should limit or prevent mixing of higher gusts to the surface.
Because of this, and the headlines that are currently out and
planned, we will let future forecast shifts re-evaluate.

.LONG TERM...(Saturday night through Friday)
Issued at 312 PM CST Fri Feb 18 2022

The long term period is highlighted by a prolonged period of Arctic
cold Monday through at least the middle of the upcoming week, as
well as the chance for accumulating snow Sunday through Monday.

Saturday's upper level ridge will quickly deamplify and flatten
heading into Saturday night and Sunday as an upper trof begins to
develop across the western CONUS. This developing feature, and a
deep upper low to the northeast of Ontario, are expected to
result in a split flow pattern across ND, with flow becoming
southwesterly to the south and west-northwesterly to the north.
Meanwhile, at the surface, arctic air associated with strong high
pressure across Canada will be building into the region.

The initial round of potential accumulating snow looks to move into
the north early Sunday as a clipper low, associated with a
shortwave trof aloft, passes through. Precipitation, mostly in
the form of snow, will then overspread the area as the main upper
trof develops to the west, with precipitation quickly moving
south through the day. As the surface low associated with this
trof slowly sags south through the Rocky Mountains, and warm,
southwesterly flow aloft overruns the arctic air moving south
through the northern Plains, widespread snowfall is expected to
continue from the the Rockies through the Upper Mississippi Valley
through Tuesday.

According to ensemble guidance, probabilities of 6 inches or more
of snowfall resides along and to the south of the ND/SD border.
However, most, if not all, of the forecast area will see
accumulating snow of lesser magnitude during this timeframe with
the lowest amounts likely falling within central ND.

Monday through Wednesday, high temperatures will struggle to rise
above zero degrees with lows primarily in the negative teens and
20s. Temperatures are then expected to gradually increase through
the end of the work week and into next weekend as the trof moves
east with dry conditions prevailing.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1208 AM CST Sat Feb 19 2022

VFR conditions expected through the 06Z TAF period. Main concern
will be LLWS as winds at 2k ft increase to 40-50 kts across western
and central North Dakota after 12Z. LLWS will primarily impact
terminals along and west of KMOT-KBIS, then impacting KJMS along
with most other areas after 00Z. Surface winds will increase and
become southerly this morning, turning southwest after 16Z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory until 9 AM CST this morning for NDZ002>005-
011>013-022-023-025-036-037-047-048-050-051.

&&

UPDATE...ZH
SHORT TERM...Gale
LONG TERM...Gale
AVIATION...AE
Hazardous weather outlook, Feb 19, 12:12 AM CST, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1212 AM CST Sat Feb 19 2022

NDZ002>005-011>013-022-023-025-036-037-200615-
Burke-Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Sheridan-
Wells-Foster-Kidder-Stutsman-
1212 AM CST Sat Feb 19 2022

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...Rest of Tonight

A Wind Chill Advisory is in effect until 9 AM CST Saturday. See
weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Wind Chill Advisory is in effect until 9 AM CST Saturday. See
weather.gov/bis for details.

Dangerously cold wind chills are likely for much of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ048-051-200615-
La Moure-Dickey-
1212 AM CST Sat Feb 19 2022

This Hazardous Weather Outlook is for portions of southeast North
Dakota.

.DAY ONE...Rest of Tonight

A Wind Chill Advisory is in effect until 9 AM CST Saturday. See
weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Wind Chill Advisory is in effect until 9 AM CST Saturday. See
weather.gov/bis for details.

Accumulating snowfall is possible across western and central
North Dakota Sunday through Monday night. The highest probability
of several inches of snowfall is across southern North Dakota,
generally south of Interstate 94.

Dangerously cold wind chills are likely for much of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ040>047-050-200615-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-McIntosh-
1212 AM CST Sat Feb 19 2022 /1112 PM MST Fri Feb 18 2022/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...Rest of Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Accumulating snowfall is possible across western and central
North Dakota Sunday through Monday night. The highest probability
of several inches of snowfall is across southern North Dakota,
generally south of Interstate 94.

Dangerously cold wind chills are likely for much of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001-009-010-017>021-031>035-200615-
Divide-Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-McLean-
Golden Valley-Billings-Stark-Morton-Burleigh-
1212 AM CST Sat Feb 19 2022 /1112 PM MST Fri Feb 18 2022/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.

.DAY ONE...Rest of Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Dangerously cold wind chills are likely for much of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

ZH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 11:59 AM CSTWinter Weather AdvisoryBISRolette6 hr
Feb 19, 2:50 PM CSTWinter Storm WatchBISAdams, Bowman, Dickey, Emmons, Grant, Hettinger and 4 more24 hr
Feb 19, 2:50 PM CSTWinter Weather AdvisoryBISBottineau, Burke, Divide, Pierce, Renville, Rolette21 hr

Nearby

Wind Advisories in North Dakota, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.